Adverse events in intensively treated children and adolescents with type 1 diabetes

Authors


Johnny Ludvigsson, Department of Health and Environment, Division of Pediatrics, Faculty of Health Sciences, S-581 85 Linkoping, Sweden (Tel. +46 13 222000 ext. 1333, fax. +46 13 148265, e-mail. Johnny.Ludvigsson@ped.us.lio.se)

Abstract

The main objective of this study was to examine the relation between adverse events and degree of metabolic control and multiple-dose treatment. A total of 139 children, aged between 1 and 18 y, prospectively registered severe hypoglycaemia with or without unconsciousness, as well as hospitalized ketoacidosis, during 1994-95. Treatment from onset was multiple-dose insulin (>95%≥ 4 doses) combined with intense training and psychosocial support. Median HbA1c was 6.9% (ref. 3.6-5.4%). The incidence of severe hypoglycaemia with unconsciousness was 0.17 events per patient-year, having decreased from the 1970s to the 1990s, parallel to a change from 1–2 to ≥ 4 doses per day. There was no correlation or association to the year mean HbA1c for severe hypoglycaemia. Severe hypoglycaemic episodes in 1995 correlated to severe hypoglycae-mic episodes in 1994 (r= 0.38; p< 0.0001). Severe hypoglycaemia with unconsciousness increased during the spring season, and according to case records the assumed causes were mainly mistakes with insulin, food and exercise. Ketoacidosis was rare: 0.015 episodes per patient-year. We conclude that multiple-dose insulin therapy from the very onset of diabetes, combined with adequate self-control, active problem-based training and psycho-social support, may limit severe hypoglycaemia and ketoacidosis. Strategies aimed at minimizing severe hypoglycaemia without compromising metabolic control need to be evaluated.

Ancillary